Article

Case Report

Korean J Lab Med 2007; 27(5): 338-343

Published online October 1, 2007 https://doi.org/10.3343/kjlm.2007.27.5.338

Copyright © Korean Society for Laboratory Medicine.

Seven Cases of Decreased Serum Valproic Acid Concentration During Concomitant Use of Carbapenem Antibiotics

Sang-Guk Lee, M.D.1, Jeong-Ho Kim, M.D.1, Jin Yang Joo, M.D.2, and Oh Hun Kwon, M.D.3

Departments of Laboratory Medicine1 and Neurosurgery2, Yongdong Severance Hospital, Department of Laboratory Medicine3, Severance Hospital, Yonsei University College of Medicine, Seoul, Korea

Correspondence to: 김 정 호
우 135-720 서울시 강남구 언주로 612(도곡동 146-92) 연세대학교 영동세브란스병원 진단검사의학과
전화: 02-2019-3532, Fax : 02-3462-9483
E-mail: jeongho@yuhs.ac

Received: June 6, 2007; Revised: July 27, 2007; Accepted: August 5, 2007

Abstract

Valproic acid (VPA) is a commonly prescribed anticonvulsant drug for the treatment of various forms of epilepsy. Concomitant administration of VPA and carbapenem antibiotics such as panipenem/ betamipron and meropenem has been reported to decrease the serum level of VPA. We observed seven cases which showed a decrease in serum levels of VPA due to concomitant use of VPA and carbapenem from January 2002 to October 2006 in a 750-bed university hospital, the average decrease of 70.4% was observed. Carbapenem antibiotics administrated concomitantly with VPA were panipenem (1 case), meropenem (3 cases), and imipenem (2 cases), and in one other case imipenem and meropenem were used sequentially. We found the VPA serum levels were significantly decreased with meropenem (n=4) more than with other carbapenem antibiotics (n=4, 89.3% vs. 51.5% decrease, P=0.03). Clinicians should be aware of this potential interaction, pay attention to the failure of seizure control due to decreased serum VPA levels with concomitant use of carbapenem antibiotics, and monitor VPA serum levels for those cases.

Keywords: Valproic acid, Carbapenem, Meropenem, Imipenem, Panipenem, Drug interaction, Therapeutic drug monitoring